Birth Control and Hair Loss

by Staff Writer

Women who use oral contraceptives might be surprised to learn that hair loss is a common side effect of the pill.

The pill has been available since the 1960s and is one the most popular forms of birth control on the market. It’s also used by many women to keep menstruation cycles regular, to alleviate acne, and to decrease symptoms of premenstrual syndrome (PMS). While there are many benefits to taking the pill, it does not protect individuals against sexually transmitted diseases and it may cause hair loss.

The pill’s primary function is to suppress ovulation. This is achieved by using the hormones estrogen and progestin to arrest fertility. Since hormones are also the primary trigger for hair loss, the pill includes a risk for inducing alopecia, which is the medical term for hair loss. Some women are predisposed for hormone related hair loss and have a greater likelihood of experiencing alopecia as a side effect of taking the pill.

Hair loss triggered by the pill varies. In some cases, the loss is minimal. Other times, it can be drastic. Hair loss may not occur until after a woman has stopped taking the pill. While oral contraceptives are safe and effective, women whose family histories include hair loss need to be forewarned that taking the pill could cause them to lose their hair. Knowing this, women can make better and more informed decisions about how to approach birth control.

There are a number of different oral contraceptives available. Those with low androgen index are less likely to cause hair loss. Women concerned about the possibility of hair loss as a side effect of using oral contraceptives should ask their doctors about low-androgen index pills and non-hormonal birth control methods.

The American Hair Loss Association has published a list of birth control pills ordered by lowest androgen index to highest. If you feel you are at risk for hair loss, ask your doctor about getting on a pill that is low-androgen or talk to your OB-GYN about other methods of birth control.

{ 14 comments… read them below or add one }

Sandy Sharon July 13, 2010 at 7:54 am

If my 21 year old daughter is losing a lot of hair because of birth control pills, that she stopped, how can we get it to stop and new hair grow back?

lo July 22, 2010 at 4:35 pm

I have already used birth control and welbutrin and am noticing hair loss. My mom has thin hair but Im only 27.Is it too late for my hair to grow back if I stop taking these medications?

Mike August 16, 2010 at 6:58 pm

My wife has been on birth control pills for many years… we want to have a baby so when she stopped taking the pill… her hair started falling out like crazy. She was scared so she started back on the pill and the hair loss stopped again. Is there something she can take so when she comes off the pill again her hair wont fall out…?
Please help!

Mike

emi January 18, 2011 at 12:20 pm

I had problems with hair loss for a few years and I took many vitamins and hair shampoos for hair growth but it didn’t really work for me. Now I drink green tea two times a day and I ‘ve started to notice my hair growing back and it feels great! I recommend drinking green tea It is the best thing and has lots of other advantages as well.

Leanne March 23, 2011 at 7:14 pm

My hair began falling out like CRAZY after stopping Loestrin 24 Fe after a year of use. I freaked out, and the doctor seemed to not know anything about it, so I guess it doesn’t happen to everyone. But the good news is… it is growing back. It took about 6 months for it to stop falling out and start growing (and my thick hair did get THIN) but it’s finally growing back. So don’t worry, it should be temporary.

sandra April 7, 2011 at 8:24 am

welbutrin devestated me and my sisters hair. now i have depression on top of depression. never ever use welbutrin. as for those who have, your hair may never grow back. you have to learn to come to terms with is and value what you have left. if it does, you’re very lucky.

best of luck to you all.

JE June 29, 2011 at 2:31 pm

ive been on birth control since i was 17. i am now 20 and have switched the dosage of birth control but have kept with the same kind. ?? could this still cause hair loss.

Erica July 22, 2011 at 12:42 pm

In January 2011 I went off of Ortho Tri Cyclen Lo after being on it for four years. I noticed in early April that my hair seemed to be getting thinner, and finally in May I started taking a hair growth supplement (Ridgecrest hair revive). It’s now end of July, and though it appeared that my hair loss stopped in June, it seems to be starting up again, even though I’m religiously taking the supplement. And no signs of new growth. I’m not sure what else to do! My hair was thick before, and now it’s stringy and think looking. Will it ever grow back? I’ve been off the pill for seven months now! I hate the pill and will never use it again!

Kiara July 25, 2011 at 6:56 pm

I’m completely terrified. I jus started a bc pill (levora) a few days ago and just learned hair loss was a side effect(doctor didn’t mention it to me) my hair is very important to me i would be SO depressed if it fell out. Idk what to do and I’m hoping it doesnt happen to me. Is there anything i can do to prevent it before it starts?

Satabdi Mazumdar August 1, 2011 at 12:11 pm

I’m 29 years old,I have been on birth control pills from last 6 months & My hair began falling out like CRAZY …….plz tell me what should i do?

Melanie September 16, 2011 at 5:31 pm

I have been on loestrin and just switched to Ortho-tricyclen since it is a low androgen birth control and heard it would help with hair loss. I would like to stop taking bc pills completely after finding out that birth control pills could be part of my hair loss but am scared that it will make it worse. Should I stay on low androgen or try to go off? Also, will I go through the dread shed just by switching pills? I am only 3 weeks into new pack. Thanks!!

Erica October 10, 2011 at 10:00 am

I posted back in July 2011 and thought I’d give an update. My hair finally seemed to slow down on the shedding after 9 months of being off the pill and I also saw new growth. However, over the past week and a half it has been falling out again (month 10). And it’s the new growth that is falling out. I am seeing a pattern that my hair sheds the most right before my period. I am still taking the herbal hair growth supplement. I’m hoping my out-of-whack hormones get back to normal soon. I know some women go back on the pill to stop their hair loss, but I’m going to ride this out. Why would I go back on something that caused this in the first place?! Oh, and the doctors have no answer to this issue. They act like I am making it up or something.

chris November 6, 2011 at 11:48 am

I started on birth control when I was 27. Before I started taking it I asked my GYN doc what about my hair. He said it will be good for your hair.
I took the pill for 8 months before I quit. My hair started to fall out after I had been on it for about 2 months. I didnt think it was from the pill because my doc said it would be good for my hair. I went to a dermatologist and they told me it was not from the pill. Bottom line I quit taking the pill after 8 months. My hair quit falling out but it was too late. My hair NEVER came back and believe me I have tried everything. I cried for 10 years. It is devasting for a woman to loose her hair. It is suppose to be your crown. IT MAKES A HUGE DIFFRENCE IN YOUR LOOKS. I am now 49. I live with it thats all I can say.

Bella November 12, 2011 at 1:30 pm

About 2 yrs ago, after childbirth, i started to have a lot of fatigue problems. All test were neg so it must be depression. I was rx’d welbutrin and later levora bc. now I have suddenly noticed my hair that was once really thick becoming very thin on top and even at the ends!

Leave a Comment